Oklahoma, 2021Damaging Wind in Oklahoma, July 18, 2021
July 18, 2021 · NWS AMA · 1 event in 1 county or zone
During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of July 18th, monsoonal related storms moved into the combined Oklahoma and Texas Panhandles as an upper-level disturbance moved south into the Oklahoma Panhandle during the early afternoon hours. Though widespread severe weather did not occur on this day, a couple of isolated storms produced destructive winds. The storms continued to move south over the eastern Texas Panhandle gradually weakening however one final severe wind gust did occur near Wellington, TX.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 18, 1:44 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 18, 1:44 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
244 PM CDT Sun Jul 18 2021
.SHORT TERM (Today through tomorrow night)...
Overview:
Somewhat tricky forecast today as we start shifting away from the
northwest flow aloft, yet continue to have the tropical airmass in
place across the Panhandles. It doesn't take much with this type
of airmass to get convection going, but we have signals that could
inhibit thunderstorms today. With that said, any thunderstorms
that happen to develop could become strong to severe, especially
central and eastern parts of the combined Panhandles. Main
threats for any thunderstorms will be localized flooding,
lightning, and damaging wind gusts.
Further Details:
H5 center of high pressure residing over the Four Corners region
will slowly push northward today. By 00Z (7pm), the center could
be over eastern parts of the Great Basin. During this transition,
we are going to go from the northwest flow we have been
experiencing for several days to a more northerly flow. We still
have the tropical airmass in place across the area, but the
northerly flow pattern isn't the best for convection. That said,
we have a convective complex pushing in from Nebraska and western
parts of Kansas. As of 2pm, a noticeable outflow boundary is
heading our way ahead of the complex, and could reach the Oklahoma
Panhandle by 3-4pm as storms are already starting to fire up. If
this trend continues, we could have thunderstorm activity through
about midnight. We need this boundary as we are lacking energy
aloft. In fact, forecast soundings from the HRRR and RAP indicate
subsidence aloft as seen from an elevated mix layer (EML) around
500mb-400mb. This EML will inhibit storms, but with the boundary
pushing in and some subtle semblance of energy aloft, this could
help initiate storms this afternoon and evening. If the convective
complex doesn't make it this far south, we may end up dry across
most of the area besides maybe a few pop-up thunderstorms from
convective temperatures. Also, hodographs are small and there
isn't much shear, so widespread severe weather is unlikely
today/tonight even with the outflow boundary from the complex.
Localized flooding, lightning, and isolated damaging wind gusts
will be the main threats. Weak lapse rates are not allowing for
much instability, but there could be enough MLCAPE to trigger a
couple rogue storms producing hail around an inch in diameter.
For tomorrow, its another one of the situations where today's
convection--or lack thereof--will impact our thunderstorm
potential for tomorrow. Currently thinking if the outflow
boundary doesn't make it into our area today/tonight, it may make
an entrance tomorrow morning and afternoon, increasing our threat
for thunderstorms during this time. For now, we will have to wait
and see what happens today, but any storms that form tomorrow
could become strong to perhaps severe with similar threats as
today. Only change with tomorrow is the lapse rates are steeper,
so we could have a greater threat for large hail tomorrow.
Guerrero
&&
.LONG TERM...Tuesday through Saturday...
Cooler temperatures are expected through the beginning of the
long term period before temperatures rise back to near normal for
this time of year. After Tuesday morning, drier conditions will
hold through Saturday.
A H500 ridge will extend across the central CONUS on Tuesday,
with the center of high pressure located near the four corners
region. The NBM is suggesting a stray shower or storm may remain
in the far southwestern Texas Panhandle after 12z on Tuesday.
However, latest guidance has most of this activity south of the
CWA, so have reduced POPs across the southwest after 12z.
Otherwise, the cooler than normal pattern continues through
Wednesday, as the main axis of the upper level ridge remains off
to the west.
Looking towards Thursday and beyond, the ridge will begin to
slowly drift towards the east. A weak low pressure system with
associated trough attempts to undercut the ridge across central
and west Texas. With the upper level high pressure centered over
the central Rockies near Colorado and a possible weak upper level
center of low pressure to our south, northeasterly to easterly
flow aloft is expected. This type of flow is not favorable for
precipitation, so drier and warmer conditions are expected through
the rest of the extended.
Muscha/Ward
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 67 85 64 82 62 / 50 40 20 10 0
Beaver OK 66 87 63 86 63 / 30 20 5 0 0
Boise City OK 62 87 61 84 60 / 30 20 10 5 0
Borger TX 70 91 67 87 65 / 40 40 20 5 0
Boys Ranch TX 68 88 66 85 64 / 40 40 20 5 5
Canyon TX 66 85 64 81 62 / 50 40 20 10 0
Clarendon TX 68 86 66 82 63 / 50 40 20 5 0
Dalhart TX 62 86 62 83 60 / 30 30 20 5 5
Guymon OK 65 88 63 85 62 / 30 30 10 5 0
Hereford TX 66 87 64 83 62 / 50 40 20 10 5
Lipscomb TX 67 86 63 85 63 / 40 40 5 0 0
Pampa TX 67 86 63 84 62 / 40 40 10 5 0
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
24/5
Hazardous weather outlook, Jul 18, 1:44 PM CST, 52 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
244 PM CDT Sun Jul 18 2021
OKZ001>003-TXZ001>020-317-190745-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
244 PM CDT Sun Jul 18 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon through tonight across
the Oklahoma and Texas Panhandles. Some storms may become strong
to severe, mainly across the central and eastern Panhandles. Large
hail to around the size of quarters and damaging winds to around
60 mph will be the primary hazards. In addition, the strongest
storms will be capable of producing heavy rainfall, which may lead
to localized flooding or flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms will be possible across most of the Oklahoma and
Texas Panhandles Monday and Monday night. Any storms that develop
are expected to remain below severe levels at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Local storm report, Jul 18, 9:11 AM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1011 AM CDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL 6 N EVA 36.89N 101.90W
07/17/2021 E1.00 INCH TEXAS OK PUBLIC
MOSTLY DIME TO NICKEL SIZE WITH A FEW STONES
UP TO THE SIZE OF QUARTERS. REPORTED BY COW
CREEK FEEDERS.
&&
AWLocal storm report, Jul 18, 9:59 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1059 AM CDT SUN JUL 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM HAIL 3 WSW CLAUDE 35.10N 101.41W
07/17/2021 E1.75 INCH ARMSTRONG TX PUBLIC
REPORTED MOSTLY QUARTER SIZE HAIL WITH A FEW
STONES AS LARGE AS GOLF BALLS. SAID A COTTON
FIELD TWO MILES TO THE WEST WAS COMPLETELY
DESTROYED.
&&
AWSpecial weather statement, Jul 18, 2:26 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT Sun Jul 18 2021
OKZ003-182100-
Beaver OK-
326 PM CDT Sun Jul 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BEAVER COUNTY UNTIL
400 PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm near
Forgan, or 7 miles north of Beaver. This storm was nearly stationary.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Beaver, Forgan and Mocane.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 10057 3700 10034 3679 10032 3681 10065
TIME...MOT...LOC 2025Z 003DEG 2KT 3692 10048
Ward
Thunderstorm Wind, Beaver
- When
- July 18, 2:36 PM CST to 2:39 PM CST
- Where
- Beaver County, 0.69 mi S of Beaver
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.810, -100.520
Emergency Manager reported tree limbs snapped that were 4 to 6 inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 18 to 23, 202130 deaths · 14 events
- Flash Flooding and Flood in Utah, July 18 to 22, 20211 death · $427,000 · 1.5 in hail · 34 events
- Flash Flood in Arkansas, July 18, 2021$250,000 · 1 event
- Flash Flooding in Massachusetts, July 18, 2021$75,000 · 10 events
- Flash Flooding in Arizona, July 18, 2021$35,000 · 5 events
- Flash Flooding in Kentucky, July 18, 2021$25,000 · 2 events
- Hail and Lightning Strike in North Carolina, July 18, 2021$20,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Kansas, July 18, 20212 in hail · 15 events
- Flash Flooding and Damaging Wind in Nevada, July 18, 2021$14,000 · 6 events
- Hail and Damaging Winds in Kansas, July 18, 20211 in hail · 9 events
- Flash Flooding and Heavy Rain in Arizona, July 18, 20219 events
- Flash Flooding and Damaging Winds in Georgia, July 18 to 23, 2021$11,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974100.